Print This Page

Drugs Caused Confusion for Senior Citizen

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My mother-in-law is 97. A couple years ago her clinic put her on two medications on your list of drugs that cause memory and cognition problems for older people. She hardly knew what day it was and spent most of her time in bed.

I did some research and discovered that she did not need these drugs. I found some alternatives to accomplish the same goals. When I wrote to her doctors explaining my plan and the reasons, they became upset. Instead, they gave up on her and referred us to the doctor in charge of our local hospice.

Thank goodness they did! At our first visit with this doctor, he told me that he would have taken his own mother off at least one of the medications himself. He set my mother-in-law up for monthly in-home palliative visits.

She has now flunked out of hospice and is doing well on a small dose of blood pressure medication and some vitamins. I urge others to get involved with your elderly loved one's medical care. Look at risk versus benefit. And really question the value of every prescription that is offered.

A. Thanks for telling us about your successful intervention. We hope others will take similar initiatives.

The list you used of inappropriate medications can be found in our Guide to Drugs and Older People. Some common medicines with anticholinergic activity are prescribed because they are cheap, but their use for elderly patients should be questioned.

Although some older people need the advocacy a daughter or son can provide, others are capable of fending for themselves. Gerry Anne wrote: "At age 80 now, I continue to be wary of taking additional drugs beyond my warfarin for atrial fibrillation and diltiazem for high blood pressure. A former doctor had prescribed Mevacor for high cholesterol without a conversation with me. I immediately disconnected from that doctor and brought my cholesterol down to 186, using diet adjustments. My current doctor and I are a partnership: he respects my input and together we make decisions!"

We applaud the partnership approach. SEP offers another bit of practical advice: "All of my doctors ask for a list of prescriptions and some say to bring all medications with you to an appointment. I did that once. Now I keep a list on my computer of each medication, the dose, the time(s) of day I take it and the reason I take it. That includes supplements.

"At my last appointment I told the doctor that I was having a serious problem with dry mouth. She looked up the side effects of my meds and found four that cause dry mouth. Unfortunately I can not do without any of them. I'm hoping that a gadget to keep my mouth closed at night will help as well as some Biotene products I have ordered. But my suggestion is to keep such a list and consult a pharmacist if your doctor(s) aren't keeping a watch on your meds."

PEOPLE'S PHARMACY RESPONSE:

Dry mouth is a red flag for what we call anticholinergic side effects. This kind of medicine not only dries out the mouth and can contribute to constipation but can lead to brain fog. If allowed to persist there is even the possibility of cognitive dysfunction or a false diagnosis of dementia. For a complete list of drugs that have anticholinergic complications we suggest the chapter titled "The Screwing of Senior Citizens." It is in our book, Top Screwups Doctors Make and How to Avoid Them. Here is a link to our publications.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

Is there any drugs for cholesterol, or to lower triglycerides that don't have so many side effects, may be old medications or a natural way ???
I am going to have to take some but the Dr. wants to give me Lipitor, I do not want to take Lipitor if I can find another medication with less damage.

I was having trouble with tiredness and seeing stars when I bent over. Since I'm 76 and knew age can affect doses, we decided to try half the b.p. generic and I felt much better. Now we are trying a lesser dose of Warfarin and so far, my values have been better (not as high). Mom had 4 drugs that were toxic level found when she developed dementia. I'll always believe the dementia could have been caused by her high medications found too late.

I am very interested in hearing suggestions for antidiarrheal medications, vitamin products, any antidiarrheal supplements that are free of anticholinergic ingredients. I experience noticeable memory problems and mental confusion with Diphenoxyl-atropine (Lomotil).

I'm so glad this came up, as I am very concerned with drug sensitivity and interactions. I also have problems with very dry mouth at night, and have a sensitivity to many medications. I've just order your book Top Screwups Doctors Make.. and hope you will notify me , if possible, with additional comments and followups. Thanks, HB

dietary changes could help diarrhea (increase in fiber) taking metamucil-has she had a colonoscopy to check for bowel polyps? kaopectate (kaolin) is free of anticholinergics- eliminate fried and processed food-and do trial and error with dairy.

I use coconut : water, milk, cookies, dry ( with no sugar) it cut my diarrhea immediately

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.